Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 52, NWS Tucson, AZ

August 5, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 5, 2008, 7:23 PM MST for Pima County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 7:23 PM MST (02:23 UTC)
Expired
Aug 5, 2008, 9:15 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:42 PM MSTFLASH FLOOD6 Nne Tucson, AZTRAINED SPOTTER REPORTED FLASH FLOODING ON SKYLINE ROAD. MANY WASHES IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 060223
FFWTWC
AZC019-060415-
/O.NEW.KTWC.FF.W.0052.080806T0223Z-080806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
723 PM MST TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...  
   THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 915 PM MST

* AT 716 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE TUCSON METRO           
  AREA...ESPECIALLY NORTHEASTERN PORTIONS OF THE METRO AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO
  CANYON...REDINGTON...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...
  CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3250 11126 3250 11048 3175 11047 3177 11072

$$
2 follow-up statements
000 
WGUS75 KTWC 060251
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
751 PM MST TUE AUG 5 2008

AZC019-060415-
/O.CON.KTWC.FF.W.0052.000000T0000Z-080806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
751 PM MST TUE AUG 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 746 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THAT A THUNDERSTORM WAS PRODUCING VERY HEAVY RAIN AND FLASH 
FLOODING OVER PORTIONS OF THE TUCSON METRO AREA.

RAIN GAUGES FROM AROUND THE TUCSON AREA INDICATE AMOUNTS GENERALLY 
FROM AROUND A QUARTER TO THREE QUARTERS OF AN INCH WITH AMOUNTS IN 
EXCESS OF 1 INCH IN SEVERAL LOCATIONS. 

SPOTTERS REPORTED THAT PORTIONS OF SKYLINE ROAD NEAR SUNRISE WERE 
IMPASSABLE AND THAT WASHES IN THE AREA WERE ALSO FLOWING WITH WATER 
AND COVERING ROADWAYS.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3250 11126 3250 11048 3175 11047 3177 11072

$$
000 
WGUS75 KTWC 060412
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
912 PM MST TUE AUG 5 2008

AZC019-060419-
/O.EXP.KTWC.FF.W.0052.000000T0000Z-080806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
912 PM MST TUE AUG 5 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST FOR NORTHEASTERN
PIMA COUNTY...

AT 903 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT BROUGHT HEAVY RAIN TO THE TUCSON METRO AREA 
HAVE DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE AT 915 PM MST. SOME OF THE WASHES WILL STILL BE FLOWING 
FOR ANOTHER COUPLE OF HOURS...SO MOTORISTS ARE ADVISED TO DRIVE WITH 
CAUTION. 

LAT...LON 3250 11126 3250 11048 3175 11047 3177 11072

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:00 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 5 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...SOME HEATING DELAY BUT NOT LIKE YESTERDAY AS
ATMOSPHERE RECOVERED WITH A MORE RESPONSIVE BOUNDARY LAYER. PLENTY
OF MOISTURE WITH PRECIPITABLE WATER AT 1.7 ON THE 12Z KTUS SOUNDING
AND SURFACE DEWPTS SOLIDLY INTO THE 60S MORNING HOURS HOLDING UPPER
50S TO LOWER 60S WITH NO PROBLEM THIS AFTERNOON. COVERAGE PROBABLY
NOT THE BEST WITH LITTLE SHEAR AND VERY LITTLE STEERING LEVEL
FLOW...BUT MUCH BETTER THAN YESTERDAY. HEAVY RAIN THE CONCERN WHERE
THEY DO FORM AND HIGHER TERRAIN FAVORED. WEAK FLOW BELOW H5...BUT
FAIRLY STRONG EASTERLY ABOVE THIS UNDER THE HIGH TO OUR NORTHEAST.
THIS WILL ULTIMATELY FEED IMPULSES INTO THE AREA IN THE FORM OF
EASTERLY WAVES...BUT THERE IS ALSO SOME DRIER AIR UPSTREAM IN
PORTIONS OF NEW MEXICO AS WELL AS MOST OF CHIHUAHUA.

AFTER INITIAL SLOWER DEVELOPMENT AGAIN EARLY TODAY...THIS EVENING
COULD BE A FEATURED TIME FOR CONVECTIVE COVERAGE COMPARED TO THE
PAST 36 HOURS. ALSO...THURSDAY NIGHT INTO THE WEEKEND COULD SEE SOME
FOCUS FROM PROXIMITY OF INVERTED TROUGH AND DECENT MOISTURE SUPPLY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST TUE AUG 5 2008

AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
250 PM MST TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND
DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST
ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP
TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD
RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND
GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG
THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER
PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY
AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 5, 5:03 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SSE MADERA CANYON     31.71N 110.88W
08/05/2008  E0.50 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF DIME TO
            MARBLE SIZE HAIL COVERING THE GROUND AT MADERA CANYON.

&&

BTURNER
Local storm report, Aug 5, 6:15 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     RYAN FIELD              32.14N 111.17W
08/05/2008  E0 MPH           PIMA               AZ   OTHER FEDERAL

            RYAN FIELD REPORTED A WIND GUST OF 60 MPH AT 610 PM MST.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:13 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz62 min
Aug 5, 5:33 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 5, 5:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham112 min
Aug 5, 5:56 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz64 min
Aug 5, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 5, 7:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Aug 5, 7:52 PM MSTAreal Flood AdvisoryTWCPinal113 min
Aug 6, 2:05 PM MSTSevere Thunderstorm WarningTWCPinal25 min
Aug 6, 3:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 6, 4:14 PM MSTAreal Flood AdvisoryTWCPima61 min
Aug 6, 4:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz53 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.